Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Goodland, KS

May 15, 2002Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2002, 5:41 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2002, 5:41 PM MDT (23:41 UTC)
Expired
May 15, 2002, 6:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Yuma County, CO, Dundy County, NE

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 152341
SVRGLD
COC125-NEC057-160045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT WED MAY 15 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WAUNETA...OR ABOUT 17
  MILES NORTH OF WRAY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAIRD AT 545 PM MDT
  ALVIN AT 550 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...WRAY AND BENKELMAN.

AT 515 PM MDT...A SPOTTER REPORTED 66 MPH WINDS IN WRAY.

STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH  
THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4041 10233 4003 10234 4004 10147 4049 10146

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:20 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 15, 2:20 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT WED MAY 15 2002

AT 20Z...COOL FRONT STRETCHES FROM MINNESOTA INTO EXTREME SW
NEBRASKA...THEN BACK INTO NORTHERN COLORADO.  MEANWHILE...WEAK AFC
LOW PRESSURE CONTINUES ACROSS SE COLORADO.  THE RESULTANT WIND FIELD
ACROSS CWA IS A BIT CHAOTIC BETWEEN THESE TWO FEATURES...BUT SHOULD
TREND TOWARD A SLOWLY STRENGTHENING NORTHEAST FLOW THIS EVENING AND
OVERNIGHT.  STEEP 700-500 LAPSE RATES HAVE BECOME ESTABLISHED FROM
COLORADO ACROSS MUCH OF WESTERN KANSAS...AND COMBINATION OF WEAK
SHORT WAVE PUSHING ACROSS COLORADO AND AFTERNOON HEATING WILL
CONTINUE TO GENERATE CONVECTION THROUGH THIS EVENING. ACTIVITY
PUSHING EAST OFF MOUNTAINS INTO OUR WESTERN CWA IS DEVELOPING IN AN
INVERTED VEE TYPE OF ATMOSPHERE...AND MARGINAL HAIL WITH STRONG
DOWNBURSTS ARE ANTICIPATED FROM SOME OF THE BETTER DEVELOPED STORMS.
FURTHER SOUTH NEAR THE SFC LOW AND IN SOMEWHAT BETTER LOW LEVEL
MOISTURE...STORMS SHOULD HAVE A BETTER CHANCE FOR PRODUCING LARGER
HAIL AND LOCALLY DECENT RAINFALL ALONG WITH STRONG WINDS.

MESOETA DEVELOPS A LARGE AREA OF NOCTURNAL CONVECTION THIS
EVENING...WHICH IS EXPECTED TO CLIP THE SE PART OF OUR CWA AS LOW
LEVEL JET DEVELOPS.  THIS PRECIP AREA WILL THEN PROGRESS INTO
CENTRAL KANSAS OVERNIGHT.  WILL GO WITH BEST POPS IN THE SE AND
LOWER POPS IN THE NORTH FOR TONIGHT.  WILL KEEP A SLIGHT CHANCE OF
LIGHT RAIN OR SHOWERS FOR THURSDAY...WITH BETTER CHANCES AGAIN
THURSDAY NIGHT IN STRONG UPSLOPE AND BETTER JET DYNAMIC FORCING.
WILL KEEP SOME LOW POPS IN FOR FRIDAY MORNING FOR LIGHT RAIN OR
DRIZZLE IN UPSLOPE FLOW BEFORE BULK OF SFC HIGH SETTLES IN LATER IN
THE DAY.  MESOETA CARRIES A DEEP LAYER OF HIGH RH FOR FRIDAY MORNING
SO THINK CLOUDS AND DRIZZLE WILL BE A GOOD BET...ESP IN THE WEST.

MODELS INDICATE THAT SAT-SUN-MON SHOULD BE MORE SETTLED OF THE
FORECAST PERIOD WITH SHARP SLOW MOVING RIDGE ALOFT HOLDING JUST
WEST. BY MONDAY NIGHT...AND CONTINUING THRU EXTENDED PERIOD...FEEL
THE COMBINATION OF LOW LEVEL SOUTHEAST FLOW AND APPROACHING SLOW
MOVING TROUGH WILL SET UP A PERIOD OF SHOWER/TSTM CHANCES FOR THE
AREA. SOME CONCERN THAT UPPER TROUGH WILL SIT IN THE WEST FOR AWHILE
WITH THE RIDGE LINE HOLDING TO OUR WEST...WHICH WOULD DELAY ONSET OF
PRECIP CHANCES...BUT FOR NOW WILL GO WITH MRF TIMING...WHICH IS JUST
A TAD FASTER THAN EUROPEAN.

.GLD...NONE.

19/DLF

In the hours before

Special weather statement, May 15, 3:00 PM MDT, 2 hours 41 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED MAY 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY SOUTH OF A LINE FROM SHARON SPRINGS TO HILL
CITY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE ENTIRE AREA. HOWEVER...THE MOST LIKELY
AREA FOR SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM SHARON
SPRINGS TO HILL CITY...DURING THE EVENING HOURS.

SURFACE LOW PRESSURE WILL TRACK SLOWLY EASTWARD ACROSS SOUTHWEST
KANSAS DURING THE EVENING HOURS.

DURING THE EVENING...A WARM FRONT WILL EXTEND NORTHEAST FROM THE
SURFACE LOW ROUGHLY FROM GARDEN CITY KANSAS TO GRAND ISLAND
NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THE WARM FRONT...AS LOW LEVEL CONVERGENCE MAXIMIZES.
SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS EVENING...SOUTH OF A
LINE FROM SHARON SPRINGS TO HILL CITY...DUE TO ADEQUATE
INSTABILITY...WIND SHEAR AND LOW LEVEL CONVERGENCE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE THREATS FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

NORTH OF THE LINE FROM SHARON SPRINGS TO HILL CITY...THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH.
A FEW THUNDERSTORMS IN THIS AREA COULD PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH DURING THE LATE AFTERNOON AND EVENING HOURS.

&&

RUBIN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.